I’ve been on a weight loss program for weeks and came to the conclusion that my bipolar meds might be a hindrance to me.
I did some research and saw that I was correct. The Abilify I take is known for weight gain. Ugh! I also take Prozac with it. That hasn’t helped me any, either.
So, I deal with a sluggish metabolism and insulin resistance and try not to eat too much each day, so I won’t gain weight. I tend to gain weight if I eat “what everyone else eats.” So, I limit my calories and try to stay away from sweets and empty carbs. This has proven to be more difficult than I expected. I’ve increased my protein intake a bit, so it might help me keep some muscle. I also do some strength training at home.
In my 30s and 40s, I could lose pounds by simply eating less and moving more. That did work for me. Now, in my 50s, it’s a completely different situation. Not sure, but I think it’s a mixture of the insulin resistance and slower metabolism and inability to exercise much because I’ve gotten too heavy and uncomfortable to do much. Strength training helps more than anything. Use stretchy bands or just lift soup cans.
I now walk, slowly. Very slowly. It’s frustrating but it’s all I can seem to scrape up. My mother told me to get my weight in line before I hit my 50s. I didn’t listen. I have a great treadmill and it’s my favorite (?) method of exercise.
Back to the meds for bipolar and how they affect my body. I’ve read a lot on the subject and learned that Abilify, a mood stabilizer, is likely part of what keeps me heavy. However, I can’t stop taking it or just switch. It’s not that simple. This med works well for me. I won’t give up my mental health for weight loss – although both are affecting my health.
Prozac has differing research. It can cause weight gain with long term use and can increase carb cravings, it seems. The fact that 1 in every 10 Americans take an antidepressant means a lot of us are dealing with this.
For now, I’m journaling my eating each day and trying to move more. I didn’t realize how difficult this journey would be until just lately. I’m hanging in there, though. I’m still down 6 pounds but it’s been a few weeks now. I did go off my planned eating several times, so that it likely why I don’t see changes more quickly. Hey, it’s hard to change your lifestyle. 😉
My doctor actually doubled my Prozac two days ago. I was having some depression, fatigue, and lack of interest in daily things. So, I’ll see if this affects my weight loss at all. It’s always SOMETHING, huh?
I hope you are having success with your health and in your weight loss efforts. I’m still here and fighting this uphill battle with you.
Non-scale victories this past week – learned to make better beef jerky at home. LOL. Also, just the fact that I will NOT give up on this goal is a victory for me. In addition, I am eating less in the evenings and at bedtime. I’m sleeping enough, too.
Whether you take mental health meds or other meds that may affect your weight and general health, stick with improving yourself. You are worth it. So am I. Love y’all.